Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 66, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2023, 9:19 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2023, 9:19 PM PDT (04:19 UTC)
- Expired
- Aug 19, 2023, 12:30 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2405 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951
WGUS55 KVEF 190419
FFWVEF
CAC071-190730-
/O.NEW.KVEF.FF.W.0066.230819T0419Z-230819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
919 PM PDT Fri Aug 18 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 1230 AM PDT.
* At 919 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain near Vidal Junction. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Highway 95 At Mile Marker 29, Parker Dam, Vidal Junction, Big
River, Earp and Black Meadow Landing Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3408 11480 3458 11484 3465 11445 3461 11442
3459 11443 3453 11438 3446 11439 3445 11433
3437 11423 3435 11418 3430 11414 3426 11413
3426 11417 3419 11423 3417 11429 3414 11432
3413 11435 3412 11437 3411 11442 3408 11444
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
904
WGUS75 KVEF 190713
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1213 AM PDT Sat Aug 19 2023
CAC071-190730-
/O.CON.KVEF.FF.W.0066.000000T0000Z-230819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1213 AM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM PDT EARLY
THIS MORNING FOR SAN BERNARDINO COUNTY...
At 1213 AM PDT, Strong thunderstorms have lifted north of the area
but local washes are likely running high and area road closures
remain possible.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Lake Havasu City, Highway 95 At Mile Marker 29, Parker Dam, Vidal
Junction, Big River, Earp and Black Meadow Landing Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3408 11480 3458 11484 3465 11445 3461 11442
3459 11443 3453 11438 3446 11439 3445 11433
3437 11423 3435 11418 3430 11414 3426 11413
3426 11417 3419 11423 3417 11429 3414 11432
3413 11435 3412 11437 3411 11442 3408 11444
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO299
WGUS75 KVEF 190730
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1230 AM PDT Sat Aug 19 2023
CAC071-190740-
/O.EXP.KVEF.FF.W.0066.000000T0000Z-230819T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1230 AM PDT Sat Aug 19 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 PM PDT Monday for a
portion of northwest Arizona.
LAT...LON 3408 11480 3458 11484 3465 11445 3461 11442
3459 11443 3453 11438 3446 11439 3445 11433
3437 11423 3435 11418 3430 11414 3426 11413
3426 11417 3419 11423 3417 11429 3414 11432
3413 11435 3412 11437 3411 11442 3408 11444
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:00 PM PDT, 19 minutes earlier.
Area forecast discussion, Aug 18, 9:00 PM PDT, 19 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 900 PM PDT Fri Aug 18 2023 .SYNOPSIS...Shower and thunderstorm activity will increase across the eastern Mojave Desert and northwestern Arizona today as a deep plume of monsoonal moisture retreats westward. Locally heavy rainfall, frequent lightning, and gusty winds will be the main concerns. A major surge of moisture will arrive over the weekend driven by Hurricane Hilary, which will bring widespread rain and flash flood concerns to the entire region through early next week. && .UPDATE...Very active afternoon and evening across the forecast area thanks to an offshore closed low interacting with the western boundary of a moist and unstable moisture feed from northern Mexico. The location of the offshore low has placed much of the eastern forecast area in the right entrance region of the upper level jet, which is a favorable location for lift, aiding in the persistence of thunderstorm activity we have seen. Southerly shear of 30-35 knots has also aided in storm organization and a tendency for training storms. The end result has been multiple rounds of storms through the day, roughly from the Las Vegas Valley southward through the Mojave Preserve and Cadiz Basin. This activity has tended to expand west and east through the day as well, spreading into the Morongo Basin and Northwest Arizona, respectively. Convective allowing guidance has handled storm coverage poorly today, so am leaning heavily on current forecast trends with the evening update, but did make a quick update to the PoP grids to reflect the expectation of continued storm activity overnight, especially down the Colorado River Valley and Morongo Basin areas. Also of note, the KESX (Las Vegas) radar has taken a lightning strike hit, which has temporarily suspended service. It's unlikely it will be repaired before tomorrow morning. In the meantime, we'll be relying on supplemental radars (KICX, KEYX, TLAS), regional flood control observation network, lightning, and satellite data for storm monitoring. -Outler- && .SHORT TERM...Today. An active day is shaping up as low pressure off the southern California coastline continues to push inland, interacting with a deep plume of monsoonal moisture stretched across Arizona. This moisture plume will slowly retreat westward today, advancing into the eastern Mojave Desert by late-morning or early-afternoon. This synoptic set up will result in a couple of rounds of strong thunderstorms today, fueled by increasing instability with CAPE values 500-1000 J/kg and PWAT values of 1.25-1.5 inches from Las Vegas eastward. Initially, the low levels will be dry, noted by inverted-V soundings, which favors locally strong surface wind gusts. In addition to the wind risk, flash flooding will also be a concern, especially across northwestern Arizona where moisture and instability fields will be a bit more generous than across southern Nevada and far eastern San Bernardino County. Fairly deep southerly wind profile will favor training thunderstorm activity and PWAT anomalies of 150-175% of normal will translate to very efficient rainfall producing thunderstorms. The Flash Flood Watch went into effect for Mohave County this morning at 11am and continues to look good through the weekend. A lesser flood risk, but still a possibility, will also exist across Clark and eastern San Bernardino counties with any strong or persistent thunderstorm development. Thunderstorm activity will persist late into the evening and overnight hours aided by strong jet dynamics over the area. .LONG TERM...Saturday through next Wednesday. Hurricane Hilary continues to dominate the forecast interest across the Desert Southwest. Forecast tracks for Hilary remain very consistent run-to-run with regard to location with only subtle shifts westward, but have sped up somewhat with regard to timing. Hurricane Hilary's center of circulation will push northward along the western coast of Baja California, rapidly weakening as it moves over land. To reiterate what the previous forecast discussion noted, this is a very unusual circumstance for our forecast area. Similar tropical systems from our past include: Norbert (2014), Nora (1997), and Kathleen (1976). [What We Know] - Rainfall totals will be highest in southeastern California, particularly across Yucca Valley, the Morongo Basin, and the higher terrain of Inyo County. To put "highest" into context... we are talking about rainfall amounts of potentially 75 to 125% of annual averages. - Annual Rainfall Normals (30-Year Averages) Las Vegas: 4.16" Death Valley: 2.15" Bishop: 4.86" Barstow-Daggett: 3.64" Needles: 4.36" Kingman: 8.15" Desert Rock: 5.19" - Rain will fall in bands with light-to-moderate rain rates through the weekend into early next week, though moderate-to-heavy rates are possible at times on Sunday. - Rain rates in and of themselves won't be impressive; the consistent rain is what will be impressive. Soils will quickly saturate, resulting increased flood concerns and increased flood severity as the event unfolds. - Locations such as the Sierra Nevada Mountain Range where snowpack still exists can expect swollen creeks and rivers. Warm rain will work to melt existing snow, but existing snow and ice will also prevent rain from soaking into the ground. Where there is snow, rain will flow. Flooding impacts will be experienced down the eastern slopes of the Sierra into the Owens Valley. - Areas vulnerable to rainfall are of particular concern including Death Valley National Park and the York Fire Burn Scar in the Mojave National Preserve. - Gusty south-southwest winds will pick up Sunday night into Monday as the center of the tropical circulation approaches our forecast area. Though gust speeds will be lower-end Wind Advisory criteria, we are not planning to issue any Wind Advisories at this time, as we feel it will muddy the message that flooding is the primary concern. Gusts 35-45 mph will be most prevalent in the higher terrain, with gusts 25-35 mph expected in the valleys. [Impacts] - Concrete washes throughout the Las Vegas Valley will be incredibly dangerous and potentially deadly. Absolutely do not play or venture into these washes. If you have communication with populations experiencing homelessness who may be inhabiting these washes, ensure they get the message to vacate immediately. - Outdoor recreation will be very dangerous across southwestern Nevada and southeastern California. It cannot be understated how ill- advised it is to camp, hike, or drive through Death Valley National Park or Mojave National Preserve this weekend. - Locations such as the Sierra Nevada Mountain Range where snowpack still exists can expect swollen creeks and rivers. Warm rain will work to melt existing snow, but existing snow and ice will also prevent rain from soaking into the ground. Where there is snow, rain will flow. - Flood impacts along the eastern Sierra Slopes and the Owens Valley will be exacerbated by existing Sierra snowpack. [Our Headlines] - Flash Flood Watches are in effect for our entire forecast area throughout this event. - Mohave County, Arizona [Friday, August 18th at 11am - Monday, August 21st at 5pm]. This watch begins on Friday due to monsoonal activity and will continue through Hilary's impacts. We felt maintaining a longer Flash Flood Watch through both events was less confusing than canceling one Friday night just to issue another Saturday morning. - San Bernardino County, California [Saturday, August 19th at 11am through Monday, August 21st at 5pm]. - Clark & Southern Nye Counties, Nevada [Saturday, August 19th at 11am through Monday, August 21st at 5pm]. - (PUSHED FORWARD) Inyo County, California [Saturday, August 19th at 11am through Tuesday, August 22nd at 5am]. - Esmeralda, Central Nye, & Lincoln Counties, Nevada [Saturday, August 19th at 11pm through Tuesday, August 22nd at 5am]. - The timing of these watches helps to paint the picture of moisture pushing northward into our forecast area, then northwestward as the event progresses. - Collaborated with the Weather Prediction Center to encompass Death Valley National Park (from the northern end of the park down to the southern border of Inyo County) within their "high" risk of flash flooding in their Excessive Rainfall Outlook (ERO). This is the first time in WPC history that our forecast area has had a "high" risk. [Temperatures] In addition to widespread rainfall and flash flood impacts, temperatures will drop substantially this weekend, which will threaten several daily record "cool" max temperatures across our forecast area. The forecast high temperature for Las Vegas on Sunday is 79F. The record coolest maximum temperature for August 20th is 78F, which was set in 1957. According to the NBM, Las Vegas has a 34 percent chance of tying or breaking this record. [Rest of Next Week] Remnant tropical moisture as well as monsoonal moisture will keep thunderstorm chances in the forecast through the end of the week. && .AVIATION...For Harry Reid...Southerly wind gusts between 15 and 20 kts are expected to continue this afternoon, with the exception of thunderstorm influence. Best chances of thunderstorms in the vicinity of the terminal will continue through 03Z, with gusty erratic winds expected from their direction. Storm chances will decrease through sunset, but will return overnight as early as 08Z and will continue through the remainder of the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...For the Las Vegas and Colorado River Valley TAF sites, southerly wind gusts between 15 and 25 kts will prevail, with the exception of thunderstorm influence. Best chances of thunderstorms in the vicinity of the terminals will continue through 03Z. With storms that move directly over a terminal, visibility could drop to 2 to 4 SM. Best chances of thunderstorm influence at KDAG will begin around 10Z and will continue through the remainder of the TAF period. KBIH will maintain typical diurnal patterns. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM....Outler/Varian LONG TERM/AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 18, 8:17 PM PDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
817 PM PDT Fri Aug 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Dmg 2 WNW Hoover Dam 36.03N 114.77W
08/18/2023 Clark NV Park/Forest Srvc
National Parks Service reports docks
separating at Lake Mead due to strong winds
and waves. Wind gust magnitude estimated to
be around 50-55 mph.
0603 PM Tstm Wnd Dmg 1 WSW New Kingman-Butle 35.25N 114.04W
08/18/2023 Mohave AZ Trained Spotter
Trained spotter reports thunderstorm wind
damage. A 16 foot by 8 foot aluminum canopy
was flipped up and on top of the building,
completely destroying the canopy. Spotter
also reported multiple power lines down in
northern Kingman. Wind gust magnitude
estimated to be around 55 mph.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Aug 18, 7:09 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 18, 8:21 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 19, 12:16 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 19, 1:36 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 19, 2:01 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 19, 3:12 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.